New York, 2011

Flash Flooding in New York, August 21, 2011

August 21, 2011 · NWS OKX · 2 events in 2 counties and zones

Thunderstorms preceding a cold front produced torrential rain that resulted in flash flooding in Nassau County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Thunderstorms preceding a cold front produced torrential rain that resulted in flash flooding in Nassau County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 21, 7:06 PM EST, 34 minutes earlier.

Area forecast discussion, Aug 21, 7:06 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
806 PM EDT SUN AUG 21 2011

.SYNOPSIS...
A COLD FRONT PASSES THROUGH TONIGHT. HIGH PRESSURE THEN BUILDS INTO
THE REGION MONDAY AND TUESDAY BEFORE MOVING OFFSHORE FOR WEDNESDAY.
A COLD FRONT THEN APPROACHES ON THURSDAY AND PASSES THROUGH THURSDAY
NIGHT WITH HIGH PRESSURE BUILDING BACK ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SEVERE THUNDERSTORM WATCH NUMBER 794 IS IN EFFECT THROUGH 9PM THIS
EVENING FOR THE ENTIRE COUNTY WARNING AREA.

UPDATED GRIDS MAINLY FOR POPS BASED ON LATEST RADAR TRENDS. COLD
FRONT EXPECTED TO PASS THROUGH AROUND 06-08Z TONIGHT WITH SHOWERS
AND THUNDERSTORMS AHEAD OF IT. THE POSSIBILITY OF STRONG OR SEVERE
STORMS REMAIN UNTIL THEN. ALTHOUGH WE LOSE DAYTIME HEATING TO
SUPPORT CAPE VALUES THROUGH THE NIGHT...WIND SHEAR (SPEED AND
POSSIBLY DIRECTIONAL) INCREASES AND COULD SERVE TO COMPENSATE FOR
A STABILIZING ENVIRONMENT. ESPECIALLY IF A WEAK LOW CENTER FORMS
TO OUR SW ALONG THE FRONT AND PASSES THROUGH...AS SUGGESTED BY
SOME MODEL GUIDANCE...STORM RELATIVE HELICITY VALUES MAY INCREASE
OVER US...PROMOTING SUPERCELL ROTATION. 0-1KM SHEAR ALSO EXPECTED
TO INCREASE THIS EVENING AS A LOW LEVEL JET ENTERS THE REGION. AND
ALTHOUGH THE RIGHT FRONT REGION OF AN UPPER JET STREAK APPROACHES
US...UPPER DIVERGENCE MAY STILL BE PROMOTED OVER US WITH A WEAK
STREAK TO OUR SOUTH/SOUTHEAST.

SHOWERS AND STORMS COME TO AN END OVERNIGHT BEHIND THE COLD FRONT.
AS FOR FLASH FLOODING CONCERNS...HAVE ADDED THE LOWER HUDSON VALLEY
AND NASSAU COUNTY TO THE FLASH FLOOD WATCH BASED ON OBSERVED
RAINFALL RATES FROM EARLIER STORMS NEARBY...THETA-E RIDGE AT 850MB
PASSING THROUGH...AND PWATS CONTINUING TO INCREASE TOWARDS 1.75
INCHES.

THERE IS A MODERATE RISK FOR RIP CURRENT DEVELOPMENT INTO THIS
EVENING.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
HIGH PRESSURE BUILDS IN AT THE SURFACE. AT THE SAME TIME...UPPER
TROUGH MOVES IN FROM THE WEST. EXPECTING CU BUILDUP IN THE AFTERNOON
AND AN ISOLATED SHOWER ACROSS THE NORTHERN ZONES WITH THE CYCLONIC
FLOW ALOFT INCREASING. CU THEN DISSIPATES AT NIGHT WITH DRY
CONDITIONS DURING THE NIGHT. A MAV/NAM MOS BLEND WAS USED FOR
TEMPERATURES.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL BUILD OVER THE AREA ON TUE AND MOVE OFFSHORE TUE
NIGHT AND WED WITH DRY WEATHER AND LOW HUMIDITY LEVELS.
RADIATIONAL COOLING CONDITIONS TUE NIGHT IS EXPECTED TO CAUSE
OVERNIGHT LOWS TO DROP INTO THE LOWER 50S (POSSIBLY EVEN SOME UPPER
40S) IN LOCATIONS WELL NORTH AND WEST OF NYC AS WELL AS THE PINE
BARRENS ON LONG ISLAND. A RETURN FLOW BECOMES ESTABLISHED ON
WEDNESDAY AS THE HIGH RETREATS TO THE EAST WITH DEWPOINTS INCREASING
BACK INTO THE 60S FOR THE REMAINDER OF THE WEEK.

SHOWERS AND THUNDERSTORMS ON THU AFTN/NIGHT WITH PASSAGE OF COLD
FRONT. MODELS IN GOOD AGREEMENT WITH FRONT SOUTH OF LI BY 12Z FRI
WITH DRY WEATHER RETURNING AS HIGH PRES PASSES TO THE NORTH. THIS
FRONTAL BOUNDARY IS FORECAST TO STALL THROUGH THE MID ATLANTIC
REGION AND COULD BECOME THE FOCUS FOR HEAVY RAIN NEXT WEEKEND AS
THERE IS THE POTENTIAL FOR TROPICAL MOISTURE FROM THE REMNANTS OF
IRENE TO AFFECT THE LOCAL AREA. NOT QUITE CONFIDENT ENOUGH TO
INCLUDE THIS POTENTIAL IN THE HWO YET...BUT THIS WILL NEED TO BE
CLOSELY MONITORED OVER THE NEXT FEW DAYS.

TEMPERATURES WILL START OFF SLIGHTLY BELOW NORMAL LEVELS ON
TUE...BUT SOUTHERLY FLOW WILL MODERATE THEM TO SLIGHTLY ABOVE NORMAL
LEVELS INTO THE WEEKEND.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A PRE-FRONTAL TROUGH WILL CROSS THE AREA THIS EVENING...FOLLOWED
BY A COLD FRONT LATE TONIGHT. HIGH PRESSURE WILL BUILD IN ON
MONDAY.

LARGE AREA OF RAIN AND EMBEDDED TSTMS CROSSING THE NYC METRO AREA
ATTM...WITH MVFR AND OCNL IFR CONDS IN HEAVIER RAIN. MOST INTENSE
TSTM ACTIVITY WAS OVER CENTRAL NJ AND PER LATEST RADAR SHOULD
REMAIN JUST TO THE SOUTH...SO DO NOT EXPECT CONVECTIVE WIND GUSTS
EXCEPT POSSIBLY AT KISP THIS EVENING. BACK EDGE OF THE PRECIP WAS
ALREADY THROUGH NW NJ AND SHOULD REACH KEWR BY 03Z...KLGA/KJFK/KHPN
BY 04Z-05Z...KBDR/KISP BY 06Z...AND KGON WELL AFTER MIDNIGHT.

S-SW FLOW 10-15 KT WITH GUSTS 15-20 KT WILL SHIFT WNW-NW WITH COLD
FROPA LATE TONIGHT. WINDS SHOULD THEN BE WNW-NW 10-15KT W/GUSTS TO
AROUND 20 KT DURING THE DAY ON MON.

COLD FRONTAL PASSAGE STILL SLATED FOR AROUND 04Z AT KSWF...06-07Z
NYC METRO TERMINALS...08Z KISP/KBDR...AND 10Z KGON.

OUTLOOK FOR 00Z TUE THROUGH THU...SUB-VFR POSSIBLE IN MAINLY
AFTERNOON AND EVENING SHOWERS/TSTMS ON THU...OTHERWISE VFR.

&&

.MARINE...
SCA HAS BEEN MAINTAINED AS IS FOR S SHORE BAYS WITH GUSTS UP TO 25
KT TONIGHT. FOR THE OCEAN ZONES...SEAS BUILDING UP TO 5 FT TONIGHT
SHOULD LAST PARTIALLY INTO THE MORNING HOURS BEFORE SUBSIDING BACK
DOWN BELOW 5 FT. HAVE THEREFORE EXTENDED SCA ON THE OCEAN WATERS
INTO PART OF MONDAY MORNING.

SUB-ADVISORY CONDITIONS ARE THEN EXPECTED INTO THU. A SCA IS
POSSIBLE...MAINLY ON THE OCEAN WATERS...THU AFTN/NIGHT AS THE PRES
GRADIENT TIGHTENS AHEAD OF A COLD FRONT.

&&

.HYDROLOGY...
BASIN AVERAGE RAINFALL THROUGH TONIGHT IS EXPECTED TO RANGE FROM A
HALF INCH TO AN INCH AND A HALF. LOCALLY HIGHER AMOUNTS...POSSIBLY
UPWARDS OF 3 INCHES WILL BE POSSIBLE WHERE THUNDERSTORMS ARE MOST
NUMEROUS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 4 AM EDT MONDAY FOR CTZ005-009.
NY...FLASH FLOOD WATCH UNTIL 4 AM EDT MONDAY FOR NYZ067>075-176>179.
NJ...FLASH FLOOD WATCH UNTIL 4 AM EDT MONDAY FOR NJZ002-004-006-
     103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ345.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT MONDAY FOR ANZ350-353-355.

&&

SYNOPSIS...JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...24
AVIATION...GOODMAN
MARINE...JC/24
HYDROLOGY...JC
Hazardous weather outlook, Aug 21, 3:57 PM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
457 PM EDT SUN AUG 21 2011

CTZ006>008-010>012-NYZ078>081-221000-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
457 PM EDT SUN AUG 21 2011

...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176>179-221000-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
457 PM EDT SUN AUG 21 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-221000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
457 PM EDT SUN AUG 21 2011

...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Aug 21, 6:29 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
729 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     SOUTHBURY               41.49N  73.22W
08/21/2011                   NEW HAVEN          CT   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN ON 172 NEAR FLAG SWAMP ROAD. TIME
            ESTIMATED BY RADAR.

&&

LN
Local storm report, Aug 21, 6:30 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
730 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     WALL CLOUD       MONROE                  41.36N  73.20W
08/21/2011                   FAIRFIELD          CT   PUBLIC

            POSSIBLE WALL CLOUD SPOTTED IN MONROE

&&

DS
Local storm report, Aug 21, 6:48 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
748 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     MINEOLA                 40.75N  73.64W
08/21/2011                   NASSAU             NY   FIRE DEPT/RESCUE

            TREE DOWN ON A HOUSE AT 1ST STREET AND MARCELLUS ROAD.
            FIRE DEPT RESPONDING.

&&

LN
Local storm report, Aug 21, 7:05 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
805 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     CHAPPAQUA               41.16N  73.76W
08/21/2011                   WESTCHESTER        NY   BROADCAST MEDIA

            SOUTHBOUND LANES OF THE SAW MILL RIVER PARKWAY BLOCKED
            DUE TO FALLEN TREES. TIME ESTIMATED BY RADAR.

0118 PM     TSTM WND DMG     WYCKOFF                 41.00N  74.17W
08/21/2011                   BERGEN             NJ   AMATEUR RADIO

            LARGE 5-6 INCH DIAMETER TREE LIMB DOWN AT GODWIN AVENUE
            AND JOSHUA LANE.

0119 PM     TSTM WND DMG     MIDLAND PARK            40.99N  74.14W
08/21/2011                   BERGEN             NJ   AMATEUR RADIO

            LARGE 4-5 INCH DIAMETER TREE LIMB DOWN BLOCKING BELL
            AND BURKE STREETS.

0148 PM     TSTM WND DMG     PLEASANTVILLE           41.14N  73.78W
08/21/2011                   WESTCHESTER        NY   TRAINED SPOTTER

            MULTIPLE TREES DOWN ON METRO NORTH TRACKS IN THE
            VICINITY OF PLEASANTVILLE. TRAIN SERVICE IS SUSPENDED.
            TIME ESTIMATED BY RADAR.

0200 PM     TSTM WND DMG     MAHOPAC                 41.37N  73.74W
08/21/2011                   PUTNAM             NY   TRAINED SPOTTER

            ONE TREE DOWN IN MAHOPAC. LARGE BRANCHES AND LIMBS DOWN
            AND SHERYL LANE AND RUSS ROAD.

0226 PM     TSTM WND DMG     SHERMAN                 41.58N  73.50W
08/21/2011                   FAIRFIELD          CT   LAW ENFORCEMENT

            ONE TREE DOWN ON SIDE OF ROAD ON ROUTE 39. TIME
            ESTIMATED BY RADAR.

0420 PM     TSTM WND DMG     YORKTOWN HEIGHTS        41.27N  73.78W
08/21/2011                   WESTCHESTER        NY   LAW ENFORCEMENT

            MULTIPLE TREES DOWN ACROSS YORKTOWN HEIGHTS. HUNTER
            BROOK AND BAPTIST CHURCH ROAD CLOSED DUE TO SEVERAL
            TREES DOWN.

0435 PM     TSTM WND DMG     ROSEDALE                40.66N  73.74W
08/21/2011                   QUEENS             NY   BROADCAST MEDIA

            TREES DOWN ACROSS TRACKS AT ROSEDALE LIRR STATION.
            DELAYS REPORTED.

0445 PM     TSTM WND DMG     SOMERS                  41.33N  73.69W
08/21/2011                   WESTCHESTER        NY   LAW ENFORCEMENT

            TREES DOWN IN SOMERS REPORTED BY STATE POLICE

0452 PM     TSTM WND DMG     MINEOLA                 40.75N  73.64W
08/21/2011                   NASSAU             NY   FIRE DEPT/RESCUE

            TREE DOWN ON A HOUSE AT 1ST STREET AND MARCELLUS ROAD.
            FIRE DEPT RESPONDING.

0505 PM     TSTM WND DMG     NORTH SALEM             41.33N  73.57W
08/21/2011                   WESTCHESTER        NY   LAW ENFORCEMENT

            STATE POLICE REPORTING TREES DOWN IN NORTH SALEM.

0505 PM     WALL CLOUD       MONROE                  41.36N  73.20W
08/21/2011                   FAIRFIELD          CT   PUBLIC

            POSSIBLE WALL CLOUD SPOTTED IN MONROE

0530 PM     HAIL             DANBURY                 41.40N  73.47W
08/21/2011  E1.25 INCH       FAIRFIELD          CT   LAW ENFORCEMENT

            CT STATE POLICE REPORTS INTERSTATE 84 IS CLOSED IN
            DANBURY DUE TO LARGE HAIL DAMAGING CARS.

0533 PM     TSTM WND DMG     DANBURY                 41.40N  73.47W
08/21/2011                   FAIRFIELD          CT   TRAINED SPOTTER

            WIRES DOWN ON BENSON DRIVE

0608 PM     TSTM WND DMG     SOUTHBURY               41.49N  73.22W
08/21/2011                   NEW HAVEN          CT   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN ON 172 NEAR FLAG SWAMP ROAD. TIME
            ESTIMATED BY RADAR.

&&

LN
Local storm report, Aug 21, 7:20 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
820 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             REDDING                 41.30N  73.38W
08/21/2011  M1.00 INCH       FAIRFIELD          CT   TRAINED SPOTTER

&&

LN
Local storm report, Aug 21, 7:25 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
825 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     RINGWOOD                41.11N  74.27W
08/21/2011                   PASSAIC            NJ   LAW ENFORCEMENT

            LARGE TREE DOWN ON SLOATSBURG ROAD NEAR RINGWOOD MANOR.
            ROADWAY CLOSED.

&&

DS

The radar

The Brookhaven radar (KOKX), 76 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Nassau

When
August 21, 7:40 PM EST to 8:26 PM EST
Where
Nassau County, 0.56 mi NNE of Hewlett to 0.51 mi NNE of Hewlett
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.638, -73.717

The intersection of Penisula Blvd. and Woodmere Blvd. in Woodmere was closed due to flooding.

Flash Flood, Queens

When
August 21, 7:56 PM EST to 8:26 PM EST
Where
Queens County, 0.97 mi S of Rosedale to 0.98 mi S of Rosedale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.656, -73.728

Several vehicles were stranded in flood waters at the intersection of 147th Dr. and Hook Creek Blvd. in Rosedale.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346141, 346142.